Once in bed and in semi-sleep, my Mom tries to pull at her blankets and pillows. She reaches out into the air. Any advice?

Follow
Share

She had an asthma attack and had to be hospitalized for three days. The doctor told me that they had to give her steroids to open up her bronchial tubes and that the steroids would cause her to act strangely while in the hospital and for a few days at home.

This strange behavior of being hyper and talking up a storm did happen. She also started biting at her clothes and sheets and also pulling off her blankets and reaching for things with her hands. Once we took her home after three days in the hospital, I thought the steroid effects would wear off but we have been home four days now and on occasion at night, she is still pulling at her blankets and pillows and trying to reach out for things in the sir.

I know that it must still be the steroids in her system but I really thought the effects would have Dissapated by now.

Should I take her to a neurologist? I am starting to get worried! Please help me!

This question has been closed for answers. Ask a New Question.
6

Answers

Show:
Dad had a bad reaction to the steriods once and it took about 6 weeks for his mind to come back. Luckily it did, he was REALLY out of it, now he is fine. Takes a long time, hang in there.
Helpful Answer (2)
Report

All of these are good suggestions. Additionally, are her electrolytes checked on a regular basis by her medical provider?
Helpful Answer (0)
Report

I experienced the reaching for things and pulling bed covers with my husband who also had ALZ. Those actions are definitely connected to the ALZ. They see things that are not there i.e. people, things moving, etc. If she has not seen by her geriatric doctor or a specialist who knows about Alz./dementia, I strongly recommend that avenue. It will not change your situation, but you will be better able to help her down the road, as this horrible disease progresses in her body. You will have to be non-confrontational with her, agree with everything she says, because she will not remember. A couple of wonderful books to read: "The 36 Hour Day"; "Your Name is Hughes Hannibal Shanks", written by his wife. Google "Alzheimers" at your library and you will find many good ones written to help you help her. Most of all, tell her you love her as much as many times you can. It ends all too soon - speaking from experience, I am. Hugs.
Helpful Answer (1)
Report

I'd also check with a pharmacist as to the dosage level they gave your mom (if you know it) and possible side effects. Oftentimes doctors don't understand the full impact, especially on geriatric patients. I found that with my mom's cardiologist. Steroids do make you act hyper and I think NancyH's idea that mom may still have trouble breathing when she's horizontal is a good one. Maybe try elevating her head with some pillows to see if it calms her down when she sleeps.
Helpful Answer (1)
Report

Nancy has good advice. I think steroids do have this reaction and react or are metabolized more slowly in the elderly. Call the dr and let him know your observations ASAP. It could be there is allergic reaction--though they should've noted that dip urging her hospital stay.

He should probably see her if this goes on beyond a week of being off steroids.
Helpful Answer (1)
Report

I'd call whoever it was that gave her the steroids in the first place. If she's having some sort of allergic reaction, then someone ought to be telling you that. Is she able to breathe okay now? I also have asthma but it rarely bothers me unless I agitate it. There is nothing worse than feeling like you can't breathe. So if when she lays down at night and gets horizontal and she feels like she can't catch enough air, that sure would cause the desperate moves that you're describing. If that's the case, then I totally get it.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.